** BANK HOLIDAY SALE ** Get 20% off your order over £40 with the code MAY20 **

Men who suffer from high blood pressure may have noticed it has impacted their sex lives, causing erectile dysfunction (ED). However, when they seek treatment for these conditions, many men face another problem, because some types of treatment for high blood pressure can also cause ED.

Abnormally high blood pressure (hypertension) has been proved to be linked to decreased sexual satisfaction in men, and ED. This is because the lining of the blood vessels becomes damaged over time, causing arteries to harden and narrow. This limits blood flow to all areas of the body, including the genitals.

Hypertension is a fairly common condition in older men, which it is important to seek treatment for because it can cause life-threatening conditions such as heart disease. It can go undiagnosed for years because often there aren’t any obvious symptoms. ED may be one of them, alongside headaches, shortness of breath, or nose-bleeds.

For men over the age of 40, it’s important to get yearly blood pressure readings. Risk factors include age, genetic heritage, being overweight or obese, not taking enough physical exercise, smoking, overconsumption of salt, too little potassium in the diet, drinking too much alcohol, high stress levels, and other chronic health conditions.

If left untreated, hypertension can increase the risk of several potentially life-threatening conditions, such as heart attacks, strokes, heart failure, aneurysms, kidney disease, and vascular dementia.

Underlying health conditions which can cause hypertension include kidney disease, diabetes, long-term kidney infections, obstructive sleep apnoea, an under or overactive thyroid, or lupus. Medications can also cause high blood pressure, including steroids, anti-inflammatory drugs such as ibuprofen, recreational drugs, and some anti-depressants.

It is therefore strongly recommended for anyone with unexplained or suspected symptoms to have their blood pressure checked regularly. In the UK, this can be done at a GP surgery, some pharmacies, as part of an NHS Health Check, or with a home blood pressure monitor.

For men who have begun to take medication to treat high blood pressure, they may notice ED as a side effect. This issue is compounded further if the reason for taking the medication was to tackle ED in the first place. It can discourage men from continuing to take a potentially life-saving medication.

If this is the case for yourself, it is very important to talk to your doctor before stopping taking any blood pressure medication. Not only would you be putting your health at great risk, but it is unnecessary, as there are alternatives that are proved to have no negative effects on sexual function.

Blood pressure medications known to cause problems for ED sufferers include diuretics like hydrochlorothiazide and beta-blockers. High blood pressure drugs thought to rarely cause ED as a side effect include angiotensin-converting enzyme (ACE) inhibitors, alpha-blockers, calcium channel blockers, and angiotensin receptor blockers (ARBs).

It is also important to tackle lifestyle issues alongside medication, such as eating healthily, taking more exercise, and cutting down or stopping smoking and drinking alcohol. If you are successfully managing your blood pressure, but still experiencing ED, then you could also ask a medical professional if it is safe to take a medication such as Sildenafil Accord.